Possible Interactions with: Phenylalanine
St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Complementary and Alternative Medicine

Possible Interactions with: Phenylalanine

Also listed as: Phenylalanine
Table of Contents > Supplement Interactions > Possible Interactions with: Phenylalanine

Interactions

If you are currently being treated with any of the following medications, you should not use phenylalanine without first talking to your health care provider.

Monoamine Oxidase Inhibitors (MAOIs) -- Monoamine oxidase inhibitors (MAOIs) are a class of rarely used antidepressants drugs including phenelzine (Nardil), isocarboxazid (Marplan), and tranylcypromine sulfate (Parnate). Phenylalanine supplementation may cause a severe increase in blood pressure in people taking these drugs. This severe increase in blood pressure (also called "hypertensive crisis") can lead to a heart attack or stroke. For this reason, individuals taking MAOIs should avoid foods and supplements containing phenylalanine.

Baclofen -- The absorption of baclofen (Lioresal), a medication used to relieve muscle spasms, may be reduced by phenylalanine. Therefore, it is best to avoid taking this medication with a meal, especially one that is high in protein content, or with phenylalanine supplements.

Levodopa -- A few case reports suggest that phenylalanine may reduce the effectiveness of levodopa (Sinemet), a medication used to treat Parkinson's disease. Some researchers speculate that phenylalanine may interfere with the absorption of this medication. Therefore, phenylalanine should not be taken at the same time as levodopa.

Selegiline -- L-phenylalanine and the selective MAO inhibitor selegiline (Eldepryl, Deprenyl) may increase the antidepressant effects of phenylalanine. Therefore, phenylalanine should not be taken at the same time as selegine.

Neuroleptic drugs -- L-phenylalanine may enhance the tardive dyskinesia side effects of neuroleptic drugs, such as phenytoin (Dilantin), valproid acid (Depakene, Depakote), or carbamazepine (Tegretol), if used together. Therefore, phenylalanine should not be taken at the same time as neuroleptic drugs.



Back  |  Top
About Us
Contact Us
History
Mission
Locations & Directions
Quality Reports
Annual Reports
Honors & Awards
Community Health Needs
Assessment

Newsroom
Services
Brain & Spine
Cancer
Heart
Maternity
Orthopedics
Pulmonary
Sleep Medicine
Urgent Care
Women's Services
All Services
Patients & Visitors
Locations & Directions
Find a Physician
Tour St. Luke's
Patient & Visitor Information
Contact Us
Payment Options
Financial Assistance
Send a Card
Mammogram Appointments
Health Tools
My Personal Health
mystlukes
Spirit of Women
Health Information & Tools
Clinical Trials
Health Risk Assessments
Employer Programs -
Passport to Wellness

Classes & Events
Classes & Events
Spirit of Women
Donate & Volunteer
Giving Opportunities
Volunteer
Physicians & Employees
For Physicians
Remote Access
Medical Residency Information
Pharmacy Residency Information
Physician CPOE Training
Careers
Careers
St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile